Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 38, NWS Las Vegas, NV

September 8, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 1998, 2:03 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1998, 2:03 PM PDT (21:03 UTC)
Expired
Sep 8, 1998, 4:05 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 082104
FFWLAS
NVC003-082305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
203 PM PDT TUE SEP 8 1998


*  FLASH FLOOD WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 405 PM PDT

*  SOME LOCATIONS AFFECTED
   LAS VEGAS METROPOLITIAN AREA INCLUDING:
   HENDERSON
   NORTH LAS VEGAS

AT 200 PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY
RAIN DEVELOPING OVER THE LAS VEGAS VALLEY. RADAR ESTIMATED RAINFALL
AMOUNTS INDICATE BETWEEN TW0-THIRDS AND THREE QUATERS OF AN INCH IN
AN HOUR.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:25 AM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 9:25 AM PDT, 4 hours 38 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT TUE SEP 8 1998

SYNOPSIS...A LARGE TROUGH OF LOW PRESSURE WILL APPROACH THE WEST
COAST TUESDAY...THEN SLOWLY MOVE ACROSS THE GREAT BASIN WEDNESDAY.
AHEAD OF THIS SYSTEM....A MOIST SOUTHERLY FLOW OF AIR WILL REMAIN
ACROSS THE REGION RESULTING IN A CONTINUED THREAT OF AFTERNOON AND
EVENING THUNDERSTORMS.

DISCUSSION...UPPER TROUGH (ABOVE 400 MB) CONTINUES TO ELONGATE/WEAKEN
AND PUSH E WITH AXIS ALONG THE NV/UT BORDER.  ANY UPPER DIVERGENCE
FROM THIS SYSTEM NOW WELL TO THE E. ANOTHER WEAK VORT LOBE IS MOVING
NWD FROM SRN AZ HELPING FIRE STORMS ACROSS THE CENTRAL PART OF THAT
STATE...BUT SHOULD DRIFT N-NE AHEAD OF UPPER TROUGH AND MAY NOT BE A
FACTOR FOR NW AZ. DOES NOT APPEAR TO BE ANY SIGNIFICANT LARGE SCALE
FORCING TO HELP FOCUS STORMS.  THE ONLY AREA THAT MAY HAVE SOME WEAK
FORCING IS ALONG AN AXIS FROM SRN ESMERALDA/NYE COUNTIES NEWD WHERE
DEBRIS CLOUDS AND ISOLATED SHOWERS/THUNDERSTORMS EXIST...PERHAPS
ENHANCED BY SOME SPEED DIVERGENCE AND STRETCHING ALONG SHEAR AXIS.

AS HAS BEEN THE CASE PAST SEVERAL DAYS...NGM APPEARS TO HAVE THE BEST
INITIALIZATION OF FEATURES AND MOISTURE FIELDS. HIGH PRECIPITABLE
WATER PLUME (1.25 INCHES OR GREATER) SEEN ON GOES SOUNDER IMAGES FROM
SRN TIP OF NV SWD INTO GULF OF CA.  YUM SOUNDING INDICATES HIGH DEW
POINTS IN THE LOWER LAYERS (ALL SIMILAR TO NGM INITIALIZATION). TOUGH
CALL ON CONVECTION TODAY AS MOISTURE/INSTABILITY FIELDS SIMILAR TO
YESTERDAY BUT NO REAL FOCUS. DID NOTE WINDS ON DRA SOUNDING VEER WITH
HEIGHT FOR MODERATE SHEAR ENVIRONMENT FOR DECENT STORM STRUCTURE
TODAY. POSSIBLE THAT FOR THE FIRST TIME IN DAYS...STORMS THAT FORM ON
SPRING MOUNTAINS MAY PUSH INTO LAS VALLEY THIS AFTERNOON/EVENING.
SCATTERED STORMS LOOKS BEST AND NOT PLANNING ANY SIGNIFICANT CHANGES
TO FORECAST.

ON WEDNESDAY...MAIN TROF APPROACHES INCREASING MOIST SLY FLOW AND
BRINGING IN H3 JET WHICH PUTS MOST OF AREA IN RIGHT ENTRANCE REGION.
STRONGEST PVA/OMEGA FORECAST ACROSS NW AND NRN NV WITH BEST
DIVERGENCE APPROACHING SRN CA/SRN NV BY 00Z THU. ENTIRE AREA COVERED
BY SIGNIFICANT LOW LEVEL MOISTURE WHILE PRECIPITABLE WATER PLUME
MOVES NWD INTO ERN NV. STILL LOOKING LIKE WED WILL BE AN ACTIVE DAY
FOR THUNDERSTORMS. QUESTIONS I HAVE RIGHT NOW ARE HOW FAST WILL
TROUGH MOVE THROUGH GREAT BASIN THU AND WHETHER OR NOT MOISTURE WILL
BE SCOURED OUT TO PREVENT STORMS?  WILL TAKE ANOTHER SHOT AT THIS FOR
AFTERNOON PACKAGE.  LAS334. NEMETH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:52 PM PDTSevere Thunderstorm WarningVEFClark48 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.